Nebraska, 2005

Tornadoes and Hail in Nebraska, June 6, 2005

June 6, 2005 · NWS LBF · 25 events in 7 counties and zones

17 hail, 5 tornado, 2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 6, 1:15 AM MST, 14 hours 46 minutes earlier.

Area forecast discussion, Jun 6, 1:15 AM MST, 14 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 AM CDT MON JUN 6 2005

.DISCUSSION...
U/A PLOTS SHOWING ONE UPPER LOW OVER WESTERN GREAT LAKES WITH
ANOTHER LOW SPINNING OFF PAC NW COAST AND ASSOC TROF EXTENDING INTO
BAJA...IN BETWEEN...RIDGE RUNNING ALONG THE DIVIDE. RIDGE MOVES OVHD
TODAY DRAGGING IN WARM AIR OUT OF DESERT SW WITH TEMPS TOPPING OUT
IN THE UPPER 80S TO LOWER 90S TODAY. COMBINATION OF STANDING WATER
AND STRONG SOUTHERLY WINDS WILL BOOST LLVL MOISTURE SIGNIFICANTLY
THROUGH THE LATE MORN/AFT. TEMPS IN S.KS INCREASING LAST FEW HOURS
AND PROFILERS SHOWING JET PUSHING THIS NORTHWARD. MUCAPE READING BY
LATE AFTERNOON COULD REACH UP TO 4000 IN EASTERN CWA ACCORDING TO
BUFKIT SNDGS WITH LITTLE CIN INPLACE. MID LEVEL TEMPS WILL BE
INCREASING AND WITH LACK OF SFC FOCUS WILL LEAVE POPS IN LOW
CATEGORY FOR NOW BUT DAY SHIFT MAY RE-EVALUTATE WITH VIS SAT DATA.
WILL BE WEAK DRYLINE IN WESTERN CWA AND WILL PUT IN ISO POPS TO
COVER WITH WEAKER MID LEVEL WAVE MOVING OUT OF CO. STRONG LVL JET
AGAIN TONIGHT AS HGHT LOWER AHEAD OF WESTERN TROF BUT NOSE IS
POINTED INTO SD WHERE SFC LOW AND WARM FRONT WITH LEAD TO BETTER
ELEVATED CHANCES. TUESDAY COULD BE INTERESTING WITH SOUTHERLY FLOW
CONTINUING TO KEEP MOISTURE ADVECTION INTO REGION. FRONT PUSHES
SOUTH INTO AT LEAST NW THIRD OF CWA...STALLS THEN PUSHES NORTH AGAIN
AS ANOTHER SFC LOW PUSHES OUT OF NE COLORADO. NORTHERN/EASTERN CWA
WILL BE UNDER GUN WITH WHERE MUCAPES RUNNING IN THE 4-5K RANGE.
TRIPLE POINT LOOKS TO REMAIN IN SD WHERE STRONGER SHEAR ALSO EXISTS.
IN SW CWA WARMER MID LEVEL MOVES IN BEHIND UPPER WAVE SO POPS
TAPERED SOUTHWARD. WESTERN TROF PUSHES ACROSS NORTHERN ROCKIES/HIGH
PLAINS WED SENDING STRONGER FRONT SOUTHWARD AND COOLING TEMPS DOWN.
HOWEVER CONVECTION COULD REMAIN HOT ALONG AND NORTH OF FRONT
OVERNIGHT WITH POPS RETAINED. SHOULD REMAIN ACTIVE REMAINDER OF WEEK
WITH SW FLOW IN PLACE EJECTING ENERGY ONTO PLAINS. FATE OF FRONT
UNCERTAIN ATTM AND DAILY PLACEMENT MOST LIKELY WILL DEPEND ON AMOUNT
OF CONVECTION EACH DAY SO NOT BIG CHANGES TO POPS/TEMPS THROUGH
REMAINDER OF FCST NEEDED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

13
Hazardous weather outlook, Jun 6, 1:31 PM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 PM CDT MON JUN 6 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-071100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
331 PM CDT MON JUN 6 2005

TORNADO WATCH IN EFFECT FOR WESTERN NEBRASKA THIS EVENING.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

VERY WARM...MUGGY AIR HAS FILTER INTO THE OUTLOOK AREA THIS
AFTERNOON...CREATING A VERY UNSTABLE ATMOSPHERE ACROSS THE ENTIRE
OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND
HAVE THE POTENTIAL TO RAPIDLY BECOME SEVERE. WIND SHEAR IS FAVORABLE
FOR SUPERCELL DEVELOPMENT THAT CAN PRODUCE LARGE HAIL AND DAMAGING
WINDS. TORNADOES WILL ALSO BE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...A SURFACE FRONT WILL STALL ACROSS THE NORTHERN PORTIONS
OF THE OUTLOOK AREA. ABUNDANT SURFACE MOISTURE AND AN APPROACHING
UPPER LEVEL DISTURBANCE WILL CREATE A FAVORABLE ENVIRONMENT FOR
THUNDERSTORMS TO DEVELOP ACROSS THE ENTIRE OUTLOOK AREA. THERE IS A
MODERATE RISK OF SEVERE WEATHER ALONG AND NORTH OF HIGHWAY 20. THE
REMAINDER OF THE OUTLOOK AREA IS IN A SLIGHT RISK OF SEVERE WEATHER.
THE MAIN SEVERE THREAT IS FROM LARGE HAIL...HOWEVER TORNADOES WILL
ALSO BE POSSIBLE...ESPECIALLY ALONG THE SURFACE FRONT.

ON WEDNESDAY...SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE...MAINLY
EAST OF A LINE FROM OGALLALA TO AINSWORTH.

THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE OUTLOOK
PERIOD. IT IS POSSIBLE SOME OF THESE MAY REACH SEVERE LIMITS. THE
LOCATION AND EXTENT OF SEVERE THUNDERSTORMS FROM THURSDAY THROUGH
SUNDAY...WILL BECOME BETTER DEFINED AS WE NEAR MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING. SPOTTER ACTIVATION
MAY ALSO BE NEEDED TUESDAY AND WEDNESDAY.

MASEK

In the hours before

Special weather statement, Jun 6, 1:12 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT MON JUN 6 2005

NEZ004-005-022>025-035>037-056>059-069>071-094-070400-
ARTHUR NE-CHASE NE-DEUEL NE-EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-
GRANT NE-HAYES NE-HOOKER NE-KEITH NE-LINCOLN NE-LOGAN NE-
MCPHERSON NE-PERKINS NE-SHERIDAN NE-THOMAS NE-WESTERN CHERRY NE-
INCLUDING THE CITIES OF...ARTHUR...BIG SPRINGS...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...OGALLALA...OSHKOSH...RUSHVILLE...STAPLETON...
THEDFORD...TRYON AND VALENTINE
312 PM CDT MON JUN 6 2005

TORNADO WATCH 420 HAS BEEN ISSUED FOR WESTERN NEBRASKA UNTIL 1100 PM
CDT (1000 PM MDT) INCLUDING THE THE FOLLOWING COUNTIES

SHERIDAN...CHERRY...GARDEN...GRANT...HOOKER...THOMAS...ARTHUR...
MCPHERSON...LOGAN...DEUEL...KEITH...PERKINS...LINCOLN...CHASE...
HAYES...FRONTIER.

MASEK

The radar

The North Platte radar (KLNX), 96 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

17 hail, 5 tornado, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Tornado, Arthur

When
June 6, 4:01 PM MST
Where
Arthur County, 5 mi NE of Arthur
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
41.617, -101.633

A tornado from a supercell storm made a brief touchdown over open rangeland. Several storm chasers recorded the tornado as it touched down.

Tornado, Arthur

When
June 6, 4:15 PM MST to 4:29 PM MST
Where
Arthur County, 6 mi NE of Arthur
Rating
F1
Path length
2.1 mi
Path width
50 yd
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.633, -101.617

Several storm chasers followed the supercell storm and recorded the tornado development. The tornado broke off or uprooted numerous trees, destroyed one small shed, peeled off the roof of another outbuilding, and damaged shingles on a home.

Tornado, McPherson

When
June 6, 5:15 PM CST
Where
McPherson County, 14 mi SW of Tryon
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
41.400, -101.150

The brief tornado touched down over open rangeland.

Tornado, Hooker

When
June 6, 4:37 PM MST
Where
Hooker County, 16 mi SW of Mullen
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
41.883, -101.250

A supercell storm spawned a brief tornado touchdown over open rangeland.

Tornado, Hooker

When
June 6, 4:52 PM MST
Where
Hooker County, 15 mi SW of Mullen
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
41.900, -101.233

The tornado touched down briefly over open rangeland.

Hail, McPherson

When
June 6, 6:05 PM CST
Where
McPherson County, 10 mi W of Tryon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.550, -101.167

Hail, Hooker

When
June 6, 5:15 PM MST
Where
Hooker County, 15 mi SW of Mullen
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.900, -101.233

Thunderstorm Wind, Cherry

When
June 6, 6:30 PM CST
Where
Cherry County, 13 mi NW of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.417, -100.800

Winds uprooted large trees and broke off large tree limbs.

Hail, Hooker

When
June 6, 5:30 PM MST
Where
Hooker County, Mullen
Measured
2.5 in hail
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
42.050, -101.033

Large hail broke windshields and heavily damaged vehicles.

Hail, Cherry

When
June 6, 6:35 PM CST
Where
Cherry County, 15 mi W of Brownlee
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.283, -100.917

Hail, Hooker

When
June 6, 5:35 PM MST
Where
Hooker County, 15 mi W of Mullen
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.050, -101.333

Hail, Hooker

When
June 6, 6:16 PM MST
Where
Hooker County, Mullen
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.050, -101.033

Hail, Frontier

When
June 6, 7:33 PM CST to 7:35 PM CST
Where
Frontier County, 17 mi SW of Stockville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.367, -100.617

Hail, Frontier

When
June 6, 7:45 PM CST
Where
Frontier County, 11 mi SSW of Stockville
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.383, -100.467

The hailstones damaged shingles on a home.

Hail, Cherry

When
June 6, 7:47 PM CST
Where
Cherry County, 15 mi W of Brownlee
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.283, -100.917

Hail, Cherry

When
June 6, 7:52 PM CST
Where
Cherry County, 12 mi W of Brownlee
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.283, -100.850

Hail, Cherry

When
June 6, 8:00 PM CST
Where
Cherry County, 13 mi NW of Brownlee
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.417, -100.800

Hail, Brown

When
June 6, 8:06 PM CST
Where
Brown County, 1 mi N of Johnstown
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.583, -100.067

Thunderstorm Wind, Brown

When
June 6, 8:06 PM CST
Where
Brown County, 1 mi N of Johnstown
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.583, -100.067

The winds tore flashing off a house.

Hail, Frontier

When
June 6, 8:37 PM CST to 8:47 PM CST
Where
Frontier County, 6 mi SW of Eustis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.600, -100.117

Hail, Frontier

When
June 6, 9:00 PM CST
Where
Frontier County, Eustis
Measured
2 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.667, -100.033

Hail, Frontier

When
June 6, 9:10 PM CST to 9:12 PM CST
Where
Frontier County, Eustis
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.667, -100.033

Hail damaged roofs, siding, and windows on homes and also did minor body damage to vehicles.

Hail, Custer

When
June 6, 9:45 PM CST
Where
Custer County, 8 mi SSW of Callaway
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.200, -100.000

Hail, Custer

When
June 6, 10:45 PM CST
Where
Custer County, 12 mi S of Ansley
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.117, -99.383

Lightning, Cherry

When
June 6, 11:30 PM CST
Where
Cherry County, Valentine
Reported by
NEWSPAPER
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Lightning struck the Nebraska Public Power District substation just east of the Mount Hope Cemetary in Valentine. The strike broke an insulator causing an 8 minute power outage for most of Cherry County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453209, 5453210, 5453212, 5453211, 5453213, 5453214, 5453217, 5453215, 5453218, 5453216, 5453219, 5453323, 5453324, 5453325, 5453220, 5453221, 5453222, 5453326, 5453327, 5453328, 5453329, 5453330, 5453331, 5453332, 5453333.